Alert archive / Kentucky / Special Weather Statements in 2016
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 6, 2016, 8:13 PM EDT for Carter County, Kentucky. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2016, 8:13 PM EDT (00:13 UTC)
- Expired
- Jul 6, 2016, 8:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
County Carter County, KY
The radar
The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:22 PM EDT | TSTM WND DMG | W Grahn, KY | REPORTS OF TREES DOWN ALONG ADEN ROAD. TIME ESTIMATED FROM RADAR |
| Jul 6, 8:22 PM EDT | HAIL 0.7 | 4 W Grayson, KY | LITTLE WIND... MOSTLY PEA-SIZED HAIL BUT SOME DIME-SIZED MIXED IN |
| Jul 6, 8:26 PM EDT | HAIL 0.5 | 1 N Grayson, KY | TRAINED SPOTTER REPORTED 0.5 INCH HAIL. |
| Jul 6, 8:36 PM EDT | TSTM WND DMG | 1 W Grayson, KY | ROOFING MATERIAL TORN FROM A HOUSE IN GRAYSON. TIME ESTIMATED FROM RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054
WWUS81 KRLX 070013
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
813 PM EDT WED JUL 6 2016
KYZ101-102-070045-
CARTER-GREENUP-
813 PM EDT WED JUL 6 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARTER COUNTY...
AT 813 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER OLIVE HILL...
MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRAYSON...OLIVE HILL...CARTER CAVES STATE PARK...OLDTOWN...
HOPEWELL...GRAHN AND HITCHINS.
THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 155 AND
176.
LAT...LON 3832 8324 3846 8291 3829 8280 3824 8314
3826 8315 3827 8318 3825 8319 3825 8321
TIME...MOT...LOC 0013Z 250DEG 29KT 3831 8313
$$
25What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 6, 7:38 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 6, 7:38 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Charleston WV 738 PM EDT WED JUL 6 2016 .SYNOPSIS... Very warm/muggy air remains in place. Disturbances Tonight and Thursday. Cold front shakes up the pattern Friday night. High pressure passes by to the north on Sunday. && .NEAR TERM /THROUGH THURSDAY NIGHT/... 530 pm update...tweaked wind and sky grids based on current observations. Line of convection across southeast Ohio has been showing signs of weakening...with mainly just a brief heavy downpour and wind gusts in the teens to lower 20 kt range. Bulk of this convection should die down over the next few hours...but will still have lingering showers/isold thunder across the north through evening as shortwave skirts across the north. Previous discussion follows... In the very warm and humid air mass, scattered afternoon convection was developing western portions of the forcast area, out ahead of an arcing line of strong to severe storms approaching from the west. While showing signs of weakening a bit, in the afternoon heating, the line is not likely to fall apart through the remainder of the afternoon, so have reflected this with line of likely pops moving into western flank of forecast area, before pops lower this evening as the activity continues east into the forecast area tonight. Given upper forcing, high PW values and associated instability, at least some semblance of this convective feature is likely remain intact through much of the overnight. Thursday morning will be another warm and muggy one with stratus and fog in the wake of the night time convection. Convection is likely to refire in the afternoon heating Thursday, but upper level ridging and some mid level dry air may limit coverage and duration. Temperatures and dew points on track in this warm and muggy pattern as previous forecast and guidance have been handing this time range well outside mesoscale convective effects. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... Warm and humid weather continues to start the short term, with scattered showers and thunderstorms Friday. A cold front approaches late Friday, crossing Friday night. Have high chance and likely POPs with this. There is decent shear and instability, although they may be slightly offset from each other. Storms will be incoming from the west at a good time diurnally, so best chance of strong to severe storms looks to be in the Ohio River Valley. With current timing, anticipate convection strength would be waning as the storms continue east through the I-77 and I-79 corridors. Precipitable water along and ahead of the front are fairly steady around 2 inches providing heavy rain potential. HWO adequately covers storm and water threat so no changes planned there. Secondary surface front and upper level trough sink in behind the cold front...so lingered some slight chance to chance POPs across the north through Saturday. This will taper off Saturday night. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Main change over previous forecast was to lower POPs early next week. ECMWF is now taking the cold front from the short term farther south so have mainly dry forecast Sunday and Monday. Moisture begins to increase again through midweek with POPs gradually increasing -- maxing out each afternoon and waning during the overnights. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... SCT showers and thunderstorms continue across the area this evening...as upper disturbances trigger convection in the warm unstable airmass. Expect brief heavy downpours...small hail...and gusty winds in vicinity of storms...along with brief mvfr/ifr restrictions. Most of this convection should die down after 06-09Z...but expecting widespread mvfr/ifr fog and stratus to develop...lasting through 13-15Z...when partial clearing/lifting to VFR is expected. Convection will refire again on Thursday...particularly after 16Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Coverage and continuation of convection through 12Z Thursday in question. Development of fog or stratus tonight and restrictions may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 07/07/16 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H M M M M M L L L L HTS CONSISTENCY M M M M M M M M M M M M BKW CONSISTENCY H H M M L L L L L L L L EKN CONSISTENCY H M M M M L L L L L L L PKB CONSISTENCY H H H L H H M M L L L L CKB CONSISTENCY H H H H M M L L L L L L AFTER 00Z FRIDAY... IFR possible in showers/storms Thursday night, and then again late Friday and friday night. IFR in stratus and fog possible late overnight Friday night into Saturday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MZ NEAR TERM...TRM/SL SHORT TERM...MZ LONG TERM...MZ/99 AVIATION...sl
Hazardous weather outlook, Jul 6, 4:45 AM EDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EDT WED JUL 6 2016 KYZ101>103-105-OHZ083-084-086-087-VAZ003-004-WVZ005>007-013>015- 024>026-033>036-070845- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO- LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 445 AM EDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. IN THE MUGGY AIR...LOCAL DOWNPOURS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. IF THE THREAT OF HEAVY RAIN INCREASES... A FLASH FLOOD WATCH MAY BE POSTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. IN THE MUGGY AIR...DOWNPOURS ARE AGAIN POSSIBLE THURSDAY INTO FRIDAY NIGHT. IF THE THREAT OF HEAVY RAIN INCREASES...A FLASH FLOOD WATCH MAY BE POSTED. SEVERE THUNDERSTORMS COULD FORM FRIDAY AFTERNOON AND FRIDAY EVENING...WITH DAMAGING WIND GUSTS THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-085-WVZ008>011-016>020-027>032-037>040-046-047- 070845- PERRY-MORGAN-ATHENS-WASHINGTON-MEIGS-JACKSON WV-WOOD-PLEASANTS-TYLER- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 445 AM EDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. IN THE MUGGY AIR...DOWNPOURS ARE POSSIBLE THURSDAY INTO FRIDAY NIGHT. IF THE THREAT OF HEAVY RAIN INCREASES... A FLASH FLOOD WATCH MAY BE POSTED. SEVERE THUNDERSTORMS COULD FORM FRIDAY AFTERNOON AND FRIDAY EVENING...WITH DAMAGING WIND GUSTS THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
In the hours before
Local storm report, Jul 6, 2:35 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TORNADO 4 S CHARLESTON 38.29N 81.64W
07/04/2016 KANAWHA WV NWS STORM SURVEY
NWS DAMAGE SURVEY LOCATED NUMEROUS TREES DOWN NEAR
LOUDENDALE...NORTH OF KANAWHA STATE FOREST. LOCATION OF
TREE DEBRIS... BRANCHES... AND TRUNK SNAPS WAS
CONSISTANT WITH LOCATION OF TORNADIC DEBRIS SIGNATURE
NOTED ON KRLX RADAR AT THE TIME OF THE EVENT.
&&
EVENT NUMBER RLX1601193
MACSpecial weather statement, Jul 6, 7:15 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
715 PM EDT WED JUL 6 2016
KYZ101-062345-
GREENUP-
715 PM EDT WED JUL 6 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENUP COUNTY...
AT 714 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF LETITIA...OR 10 MILES SOUTHWEST OF PORTSMOUTH...MOVING EAST AT 30
MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTH SHORE AND SOUTH PORTSMOUTH.
LAT...LON 3872 8303 3873 8300 3872 8298 3875 8292
3875 8291 3869 8288 3867 8304 3868 8303
3870 8304
TIME...MOT...LOC 2314Z 257DEG 24KT 3868 8312
25Special weather statement, Jul 6, 7:57 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT WED JUL 6 2016
OHZ086-WVZ007-070030-
GALLIA-MASON-
757 PM EDT WED JUL 6 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GALLIA AND
SOUTHWESTERN MASON COUNTY...
AT 756 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
ONA...OR 13 MILES NORTHEAST OF PROCTORVILLE...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CROWN CITY AND ASHTON.
LAT...LON 3875 8210 3859 8207 3858 8220 3859 8222
3860 8225 3859 8228 3858 8229 3864 8233
TIME...MOT...LOC 2356Z 252DEG 19KT 3861 8226
25Special weather statement, Jul 6, 8:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
813 PM EDT WED JUL 6 2016
KYZ101-102-070045-
CARTER-GREENUP-
813 PM EDT WED JUL 6 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARTER COUNTY...
AT 813 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER OLIVE HILL...
MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRAYSON...OLIVE HILL...CARTER CAVES STATE PARK...OLDTOWN...
HOPEWELL...GRAHN AND HITCHINS.
THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 155 AND
176.
LAT...LON 3832 8324 3846 8291 3829 8280 3824 8314
3826 8315 3827 8318 3825 8319 3825 8321
TIME...MOT...LOC 0013Z 250DEG 29KT 3831 8313
25The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:00 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 30 min |
| Jul 6, 8:50 PM EDT | Special Weather Statement | RLX | Mason | 25 min |
| Jul 6, 8:54 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 36 min |
| Jul 6, 9:15 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 45 min |
| Jul 6, 10:28 PM EDT | Flash Flood Warning | RLX | Lewis, Randolph, Upshur | 3 hr |
| Jul 7, 12:18 AM EDT | Special Weather Statement | RLX | Upshur | 87 min |
| Jul 6, 8:22 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Carter | 38 min |
| Jul 6, 8:46 PM EDT | Special Weather Statement | RLX | Lawrence | 29 min |
Nearby
Special Weather Statements in Kentucky, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.